Hail, Craighead
- When
- December 5, 6:45 PM CST to 6:50 PM CST
- Where
- Craighead County, 0.93 mi SSE of Childress
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.958, -90.343
Quarter sized hail north of Monette near Childress.
A warm front was slowly lifting north across the Mid-South on December 5th, 2021, bringing isolated thunderstorms, hail and strong wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A warm front was slowly lifting north across the Mid-South on December 5th, 2021, bringing isolated thunderstorms, hail and strong wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 5, 6:03 PM CST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 603 PM CST Sun Dec 5 2021 .UPDATE... See 00Z aviation discussion below. && .DISCUSSION.../issued 357 PM CST Sun Dec 5 2021/ Showers and a few storms have been ongoing this afternoon across the Mid South. We expect a lull in the action for the next few hours before a cold front starts to move into the region later on tonight. The Storm Prediction Center continues to carry a Slight Risk for severe weather tonight into Monday morning for a large portion of the forecast area. We expect showers and storms to develop sometime after 10 PM this evening along that front as it moves south. The biggest question still remains is if any convection will really take advantage of the kinematics that this system would provide if storms can become surface based. Looking at the soundings this afternoon an inversion is still being shown for portions of the area as the best convection moves through. That's not to say that this will be a non event, but there is a conditional component to this event. The shear will not be a problem and helicity will begin to pile up along the front as well...embedded within the convection. This would point to a QLCS type event with bowing lines and segments that could produce damaging winds and a few tornadoes if it is able to take advantage of the atmosphere in place. The best chances to see severe weather look to be mainly north of I-40 and as the system moves in the profiles become less favorable for deeper convection. The good news is that this system should be out of the area after 10 AM...and we will clear out for the afternoon and evening hours. The active pattern continues through the week. The next impulse looks to move through by mid week. As of now it looks like most of the precip will be off to the south and east of the area. Have maintained some light POPs during that time frame as well. Southwesterly flow aloft will develop late in the week, with deeper moisture return and warm advection showers possible by Friday...and another system bringing the chance of some thunderstorms again by Saturday. .AVIATION... 00Z TAFs Showers and isolated storms dot the area ahead of an approaching cold front this evening. Looks like timing for the main event of stronger storms, lower CIGs (IFR to MVFR), and reduced VSBYs (4SM) will be between 7 and 10Z for the three northern sites; closer to 11Z for TUP. Carried VCTS at all sites except TUP overnight due to multiple waves of isolated pockets of storms. The structure of the line should weaken the farther south and east it gets. Winds ahead of the front will be southwesterly around 10-15kt, gusting to up to 25kt as the winds shift to the north with the front. Post-FROPA, VFR conditions return and winds settle into the N/NW around 10-15kt with intermittent higher gusts possible. CAD && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 104 PM CST Sun Dec 5 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-062115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 104 PM CST Sun Dec 5 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Slight Risk for severe thunderstorms late tonight and early Monday morning over most of the Midsouth, specifically, north of a line from Charleston to Oxford to Savannah. Primary severe weather threat will be damaging winds. Secondary threats include brief tornadoes and flash flooding. Additionally, a secondary threat for large hail will exist over northeast Arkansas and the Missouri bootheel in the early overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a Marginal Risk for severe thunderstorms Monday morning, over east central Arkansas, most of north Mississippi, and portions of southwest Tennessee near the Tennessee River. Primary threat will be damaging winds. Secondary threat will be flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight.
Special Weather Statement
National Weather Service Memphis TN
400 PM CST Sun Dec 5 2021
TNZ052-053-090-052230-
Hardeman TN-Chester TN-Madison TN-
400 PM CST Sun Dec 5 2021
...A strong thunderstorm will impact portions of northeastern
Hardeman, south central Madison and west central Chester Counties
through 430 PM CST...
At 400 PM CST, Doppler radar was tracking a strong thunderstorm near
Chickasaw State Forest, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Henderson, Chickasaw State Park, Chickasaw State Forest, Silerton,
Toone, Medon, Deanburg, Pinson, Teague, Montezuma and Parkburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3529 8901 3536 8908 3554 8874 3537 8860
TIME...MOT...LOC 2200Z 244DEG 27KT 3537 8892
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
445 PM CST SUN DEC 05 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL TOONE 35.35N 88.95W
12/05/2021 E1.00 INCH HARDEMAN TN PUBLIC
FAST MOVING STORM WITH SMALL HAIL THAT QUICKLY TURNED
TO INCH SIZED HAIL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
544 PM CST SUN DEC 05 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FUNNEL CLOUD 2 E MIFFLIN 35.55N 88.55W
12/05/2021 CHESTER TN COUNTY OFFICIAL
FUNNEL CLOUD REPORTED OVER THE MIDDLEFORK COMMUNITY
EAST OF MIFFLIN ALONG THE CHESTER AND HENDERSON COUNTY
LINE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
618 PM CST SUN DEC 05 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FUNNEL CLOUD S LEXINGTON 35.65N 88.39W
12/05/2021 HENDERSON TN BROADCAST MEDIA
MASSIVE FUNNEL CLOUD AROUND HIGHWAY 22 IN SOUTHERN
HENDERSON COUNTY.
&&PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
639 PM CST SUN DEC 05 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM FUNNEL CLOUD S LEXINGTON 35.65N 88.39W
12/05/2021 HENDERSON TN BROADCAST MEDIA
MASSIVE FUNNEL CLOUD AROUND HIGHWAY 22 IN SOUTHERN
HENDERSON COUNTY.
&&
CORRECTED EVENT TIMEThe Memphis radar (KNQA), 80 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail north of Monette near Childress.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996484.